Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 6, NWS Blacksburg, VA

June 3, 1995Buckingham County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 3, 1995, 6:16 PM EDT for Buckingham County, Virginia. It was in force for 104 min.

The area

The counties it named.

The facts

Issued
Jun 3, 1995, 6:16 PM EDT (22:16 UTC)
Expired
Jun 3, 1995, 8:00 PM EDT
In force
104 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Buckingham County, VA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 032220
FFWRNK
VAC029-040015-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT SAT JUN 3 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  800 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN CENTRAL VIRGINIA
 
   ...WESTERN BUCKINGHAM COUNTY
 
AT 615 PM RADAR SHOWED A THUNDERSORM WITH MORE VERY HEAVY RAIN MOVING
INTO WESTERN BUCKINGHAM COUNTY. RADAR ESTIMATES TOTAL RAINFALL OF 2 TO 3
INCHES FROM THIS STORM...AND THE ONE THAT PASSED THROUGH BETWEEN 500 AND
530 PM. THIS WILL LIKELY CAUSE SOME FLASH FLOODING ALONG CREEKS AND
SMALL STREAMS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE"
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:46 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 2:46 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT JUN 3 1995

RECOMMENDATIONS...

WBC...DON/T THINK WE NEED A POP TONITE- CUD HV A LATE AFT PERIOD B4
THE TONITE PERIOD. REST OF FCST ONLY DIFF FM GUIDNC- HIGHS MON LOOK
A LITTLE WARM WITH ERL FLOW.

CRW...SAME AS WBC ABOVE.

RDU...POPS LOOK A LITTLE LOW FOR YOUR AREA FOR THE NEXT 48 HRS WITH
A FRONT STALLED ACROSS THE STATE. ALSO TEMPS TOO WARM MON FOR OUR
CWA WITH AN EASTERLY FLOW THERE.

DISCUSSION...
JUST ANOTHER ONE OF THOSE DAYS..HV NOT HAD MUCH TIME TO LOOK AT
GRIDDS. ALL MODELS PRETTY SIMILAR IN PUSHING BACKDOORISH COLD FRONT
THRU OVERNITE AND STALLING IT IN THE CAROLINAS. MAYBE WE WILL GET A
RESPITE FROM ALL OF THIS RAIN. IT WILL BE INTERESTING TO SEE WHAT
T.S. ALLISON DOES- THE MODELS IND THAT FLA AND FAR SE MAY BE IN FOR
A SOAKING.
JJ

In the hours before

Special weather statement, Jun 3, 4:14 PM EDT, 2 hours 2 minutes before
VAZ035-032050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT JUN 3 1995

AT 414 PM EDT...DOPPLER WEATHER RADAR SHOWED A STRONG THUNDERSTORM
IN NORTHEAST AMHERST COUNTY...NEAR THE TOWN OF LOWESVILLE.  THIS
STORM WAS MOVING TO THE EAST AT 25 MILES AN HOUR.

STRONG GUSTY WINDS...HEAVY DOWNPOURS AND SMALL HAIL ARE ALL POSSIBLE
WITH THIS STORM...WHICH WILL MOVE INTO NELSON COUNTY BY 430 PM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

DESROSIERS
Special weather statement, Jun 3, 4:16 PM EDT, 2 hours before
VAZ035-032050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT JUN 3 1995

AT 414 PM EDT...DOPPLER WEATHER RADAR SHOWED A STRONG THUNDERSTORM
IN NORTHEAST AMHERST COUNTY...NEAR THE TOWN OF LOWESVILLE.  THIS
STORM WAS MOVING TO THE EAST AT 25 MILES AN HOUR.

STRONG GUSTY WINDS...HEAVY DOWNPOURS AND SMALL HAIL ARE ALL POSSIBLE
WITH THIS STORM...WHICH WILL MOVE INTO NELSON COUNTY BY 430 PM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

DESROSIERS
Special weather statement, Jun 3, 4:48 PM EDT, 1 hour 28 minutes before
VAZ024-035-044-032155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT SAT JUN 3 1995

AT 448 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS CONTINUING OVER CENTRAL VIRGINIA.  THE STORMS WERE
MOVING TO THE EAST AT ABOUT 35 MILES AN HOUR.

ONE STRONG STORM WAS LOCATED OVER SOUTHWEST ROCKBRIDGE COUNTY
JUST WEST OF THE TOWN OF NATURAL BRIDGE STATION.  THIS STORM
WILL REACH NATURAL BRIDGE STATION AND GLASGOW BETWEEN 455 AND 510
PM BEFORE MOVING INTO WESTERN AMHERST COUNTY.

A SECOND STRONG STORM WAS LOCATED OVER CENTRAL PITTSYLVANIA COUNTY
NEAR THE TOWN OF CHATAM.  IT WILL REACH PASS TO THE SOUTH OF JAVA
BETWEEN 500 AND 510 PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.
Special weather statement, Jun 3, 4:50 PM EDT, 1 hour 26 minutes before
VAZ024-035-044-032155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT SAT JUN 3 1995

AT 448 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS CONTINUING OVER CENTRAL VIRGINIA.  THE STORMS WERE
MOVING TO THE EAST AT ABOUT 35 MILES AN HOUR.

ONE STRONG STORM WAS LOCATED OVER SOUTHWEST ROCKBRIDGE COUNTY
JUST WEST OF THE TOWN OF NATURAL BRIDGE STATION.  THIS STORM
WILL REACH NATURAL BRIDGE STATION AND GLASGOW BETWEEN 455 AND 510
PM BEFORE MOVING INTO WESTERN AMHERST COUNTY.

A SECOND STRONG STORM WAS LOCATED OVER CENTRAL PITTSYLVANIA COUNTY
NEAR THE TOWN OF CHATAM.  IT WILL REACH PASS TO THE SOUTH OF JAVA
BETWEEN 500 AND 510 PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.
Local storm report, Jun 3, 6:00 PM EDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT SAT JUN 3 1995

DATE/TIME        COUNTY/CITY           EVENT
03/520PM         NORTHWEST BUCKINGHAM  DIME SIZED HAIL TO THE
                                       SOUTHEAST OF THE TOWN OF
                                       WINGINA.

DESROSIERS
Local storm report, Jun 3, 6:02 PM EDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT SAT JUN 3 1995

DATE/TIME        COUNTY/CITY           EVENT
03/520PM         NORTHWEST BUCKINGHAM  DIME SIZED HAIL TO THE
                                       SOUTHEAST OF THE TOWN OF
                                       WINGINA.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:55 PM EDTSevere Thunderstorm WarningRNKBuckingham65 min
Jun 3, 5:37 PM EDTSevere Thunderstorm WarningRNKAmherst38 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.